Alert archive / Michigan / Wind Advisories in 2017

Wind Advisory 1, NWS Detroit, MI

February 12, 20177 counties in Michigan

NWS Detroit, MI issued this wind advisory at Feb 12, 2017, 9:31 AM EST for 7 counties in Michigan. It took effect at Feb 12, 2017, 3:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2017, 9:31 AM EST (14:31 UTC)
In effect from
Feb 12, 2017, 3:00 PM EST
Expired
Feb 12, 2017, 8:00 PM EST
In force
5 hr
Issued by
NWS Detroit, MI

Counties Lenawee County, MI, Livingston County, MI, Macomb County, MI, Monroe County, MI, Oakland County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 42 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS73 KDTX 121431
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
931 AM EST Sun Feb 12 2017

MIZ068>070-075-076-082-083-130100-
/O.NEW.KDTX.WI.Y.0001.170212T2000Z-170213T0100Z/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of...Howell...Pontiac...Warren...Ann Arbor...
Detroit...Adrian...Monroe
931 AM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM EST
THIS EVENING...

The National Weather Service in Detroit/Pontiac has issued a Wind
Advisory, which is in effect from 3 PM this afternoon to 8 PM EST
this evening. 

HAZARDOUS WEATHER...

 * Occasional peak wind gusts at or near 45 mph between 3pm and
   8pm.

IMPACTS...

 * Downed limbs and localized power outages will be possible

 * Hazardous driving for high-profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

JVC
1 follow-up statement
580 
WWUS73 KDTX 130058
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
758 PM EST Sun Feb 12 2017

MIZ068>070-075-076-082-083-130200-
/O.EXP.KDTX.WI.Y.0001.000000T0000Z-170213T0100Z/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of...Howell...Pontiac...Warren...Ann Arbor...
Detroit...Adrian...Monroe
758 PM EST Sun Feb 12 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM EST THIS EVENING...

The Wind Advisory will expire at 8 PM EST this evening. 

HAZARDOUS WEATHER...

 * Westerly wind of 15 to 25 MPH with gusts of 30 to 35 MPH will
   persist through the evening, then slowly decrease overnight.

 * Wind gusts in excess of 45 MPH are no longer expected. 


IMPACTS...

 * Wind gusts of 40 to 45 MPH occurred over the region late this
   afternoon and early this evening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Prepare, plan and stay informed. Visit 
   http://go.usa.gov/c7kkP 

&&

$$

SC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Feb 12, 9:26 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 12, 9:26 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
926 AM EST Sun Feb 12 2017

.UPDATE...

Not much change from original forecast thinking this morning as 12z
NAM rolls in. 850mb temperatures in the low single digits this
morning will drop sharply this afternoon as the strong wave over
central and northern Wisconsin forces mid-level cold air over into
area between 18z and 00z. SFC-850mb omega field tells an important
story. The NAM12/HRRR guidance suggests that vertical motion fields
this afternoon will be strongly modulated by local terrain, helping
to explain the muted isentropic descent north and west of the
glacial ridge. Wind field will be borderline with boundary layer
average wind speeds hovering at or slightly below wind advisory
criteria of 38kts. System relative flow will be of no help here as
noted in the overnight discussion. However, stability progs do
suggest the potential for convective rolls which have a habit of
overachieving on a local basis. With this in mind, will go ahead and
issue a wind advisory for the southern three tiers of counties. Note
that wind gusts over Wisconsin this morning are topping out at 25-
30kts so - a nod to the important role that diurnal heating is
expected to play in deepening the boundary layer. Nocturnal
stabilization is expected to quickly cap wind gust potential below
38kts, so advisory will be on the shorter side - 20-01z.

&&

.PREV DISCUSSION...
Issued at 629 AM EST Sun Feb 12 2017

AVIATION...

Mainly MVFR Rain (southern tafs) and wet snow/rain (northern tafs)
this morning tapering off to more scattered activity this afternoon,
as strong cold front pushes through. VFR ceilings with west to
northwest winds ramping up late in the day, and continuing during
the evening hours. High confidence in gusts approaching 35 knots.
Good subsidence late tonight expected to clear skies out for Monday.

For DTW...Rain this morning tapering off by early afternoon. A
strong cold front is forecast to arrive between 20 and 22Z Sun
afternoon, marked by a wind shift to the west and increase in wind
speeds. Gusts in excess of 30 knots expected, topping out near 35
knots.

//DTW THRESHOLD PROBABILITIES...

* High in ceilings below 5kft today, medium this evening, low
  overnight.

* High in precipitation type Sun morning being all rain.

* High cross wind thresholds being exceeded due to strong wind gusts
  from 270 to 300 deg late Sun afternoon and evening.

PREV DISCUSSION...
Issued at 429 AM EST Sun Feb 12 2017

DISCUSSION...

Relatively zonal flow has existed over the Great Lakes region during
the past 36 hours or so with an equally broad wavelength,
hemispheric trough/ridge couplet in place both to the north and to
the south of Michigan. The zonal flow has taken on a little bit of
anticyclonic curvature this evening both in response to a jet streak
working eastward away from southeastern Michigan but more so, because
of downstream amplification of sharp midlevel trough digging
straight south out of central Canada. This anticyclonic curvature
has not been trivial, as broad upper level deformation has gathered
a modest midlevel baroclinic zone over the forecast area. Two
separate bands of precipitation have broken out within this
baroclinic zone the past 3-6 hours. The first, predominately liquid
and straight rain, along the I 69 corridor is occuring within the
825-875mb layer of the front. It is believed that little in the way
of mixed precipitation has fallen, given no observational reports.
KFNT and KPHN very briefly reported UP, but traffic rate data has
not suggested an issue of any kind. The second band of precipitation
is being supported by fgen in the 675-700 mb extension of the
baroclinic zone, and is falling as snow over portions of central
lower Michigan, including Saginaw Bay and far northern Huron County.
The narrow footprint of the band has allowed it to miss surface
observing sites. So, it has been difficult to definitely lock down
rates, with models suggesting that a substantial dry layer is in
place between 3 and 8 kft agl. It is quite possible that much of
this activity, thus far, has been virga, but returns have been
fairly impressive between 25-30 dBZ

Forecast issuance time to 18Z.

Given the lack of observations will continue to roll with the
inherited forecast weather type as there has been no compelling
reason to deviate. Any freezing rain activity will have negligible
impact with surface temperatures and dewpoints at the freezing mark
or warmer just about everywhere. Per trends, it appears that much of
activity across the far northern cwa will continue as light snow
despite relatively warm boundary layer temperatures, with rain for
the remaining two thirds to three quarters of the forecast area. The
surge of precipitation to the southwest over portions of far
southern lower Michigan and Hillsdale county during the past hour is
on schedule and is tied to a bubble of enhanced 700 mb theta along
the northern deformation flank to closed 775 mb circulation. Models
scrape the midlevel low along the Ohio/Michigan border between 12-
14z, with a slight northward jog. Interesting to note that PWAT is
forecasted to rise just about 1.0 inch at TOL with the midlevel
theta e surge. Expectations are for widespread categorical
precipitation to fill in across all of the area now until 12z, with
precipitation shield moving to the eastern cwa between 12-14Z. A
second area of precipitation will then push down into the northern
cwa from the north primarily between 15-18Z. All in all, there is
reasonably high confidence in this precipitation as it will be tied
to some fairly stout synoptic scale forcing at the maximized CVA
point of lead PV feature knifing down into the cwa. It will be
interesting to see how it plays out as environmental temperature
profile overwhelmingly supports snow with modeled
thermodynamics/moisture suggesting that brief, moderate snowfall
rates will be possible north of Flint. What will not be favorable
is surface temperatures, with guidance suggesting middle 30s at
minimum even in the far north. Out of respect for the forcing this
morning, depth of moisture, and thermal profiles went more bullish
on snowfall for the far northern cwa early today. Would not be a
surprised at all to see a healthy 1 to 2 inches for portions of
Huron County with an 1 inch or less in the Tri Cities including
Saginaw. Given warm surface temperatures and ptype considerations
the gradient in snowfall amounts is expected to be sharp.

18Z through this evening.

There are two items of concern for later today. 1. Developing
northwest winds and potential need for a wind advisory. 2.
Developing snow squall potential immediately behind the cold front.

Will keep it to the point with the wind potential discussion.
Latest timing of the cold front is in the 19-23Z time window from
NW to SE across the area. Best dynamical support for this event
will be in the form of very strong negative DCVA on the heels of
the strong shortwave punching into the area. And while this will
be conducive for deep column descent, latest model data suggests
it may have a difficult time translating all the way down to the
surface. The big reason is that system relative flow trajectories
are considerably off of orthogonal with respect to the isentropes,
in addition, to some semblances of some very weak residual
stability at the surface. Admittedly, the amount of stability
that will exist at the surface is a big question mark given how
poorly model data has been recently with fictitious cold
snowpack. What is probably the biggest negative to high end winds
though is the poor isallobaric forcing. Models show the strongest
of the surface pressure rises occuring over the Ohio River Valley
earlier today, with a secondary maximum pushing across northern
Lake Superior during the late afternoon and evening. An arc of
modest pressure rises does in fact build into the cwa between 00-
03z, which will be slightly lagged off of the surface cold front
and any hydraulic jump. This lagged timing does line up with
deepening of the near surface mixed layer so expectations are for
the winds to hold quite a bit this evening. The narrative is
likely summed up as windy conditions developing late this
afternoon and evening with wind gusts of around 40 mph likely.
In-house probability numbers are showing a low potential to reach
wind advisory criteria. Latest trends of the probability metrics
is actually supporting a quicker ramp up this afternoon. Will
forgo the issuance of a wind advisory at this time.

As we have observed this winter, the forecasting of lower
tropospheric, boundary layer driven cold season convection is
difficult and oftentimes, misleading when using sub 5km hi
resolution output. There is some signal, however, that suggests
snow squall type convection will be possible for a few hours
immediately behind the cold front. Best guess at this time is over
the far northern cwa. Forecast soundings do support
supersaturation with respect to ice through -10C with depth of
saturation in place through -15C. Will carry a chance PoP through
this evening with it more of a near term forecast.

Early week period.

Very quiet over the Great Lakes region with sprawling surface
high pressure and confluent upper level flow. Jet axis will
remain just enough north relative to Michigan to keep temperatures
relatively mild.

Tuesday night Wednesday.

Models are advertising yet another impressive vorticity anomaly
digging due southward into the Great Lakes region for the middle
of the week. Sharp, SSE trajectory of the feature suggests it
will be difficult to get any significant moisture advected into place
ahead of it. As a result, looking relatively moisture starved at
this vantage point.

MARINE...

West-Northwest Gales remain on track for late Today into Tonight
across all of Lake Huron behind a strong cold frontal passage. Gusts
to around 45 knots even appear likely over the open waters of Lake
Huron. Freezing spray is not expected to be a major issue with
temperatures only slightly below freezing through much of Tonight.

Winds will quickly diminish on Monday as a ridge of high pressure
becomes established. Moderate southwest flow developing on Tuesday
ahead of another strong cold front, which is expected to sweep
through the Central Great Lakes Tuesday Night. Northwest winds
behind this front are expected to be weaker, but still gusting to at
least 30 knots on Wednesday over Lake Huron.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 5 PM this afternoon to 7 AM EST Monday FOR
     LHZ361>363-421-422-441>443-462>464.

Lake St Clair...Gale Warning from 5 PM this afternoon to 4 AM EST Monday FOR LCZ460.

Michigan waters of Lake Erie...Gale Warning from 5 PM this afternoon to 4 AM EST Monday FOR LEZ444.

&&

UPDATE.......JVC
AVIATION.....CB
DISCUSSION...CB
MARINE.......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 12, 4:37 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
437 AM EST Sun Feb 12 2017

MIZ047>049-053>055-130945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
437 AM EST Sun Feb 12 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Light snow will fall this morning for portions of the Tri Cities
and northern Thumb in response to low pressure pushing across the
Great Lakes. Snowfall accumulations of 1 to 2 inches will be
possible today in Huron County with an inch or less possible for
the Saginaw Valley.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ060>063-068>070-075-076-082-083-130945-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
437 AM EST Sun Feb 12 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130945-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
437 AM EST Sun Feb 12 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale warnings are in effect today and tonight for all of Lake
Huron including Saginaw Bay. A small craft advisory is in effect
for the Michigan waters of Lake Erie. Refer to the latest
forecasts for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:06 AM ESTSmall Craft AdvisoryDTX3 hr
Feb 12, 4:50 PM ESTSpecial Weather StatementDTXGenesee, Lapeer, Saint Clair55 min
Feb 12, 5:25 PM ESTSpecial Weather StatementDTXMacomb, Saint Clair65 min
Feb 12, 5:53 PM ESTSpecial Weather StatementDTXMacomb37 min

Nearby

Wind Advisories in Michigan, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.